North Dakota, 2013

Tornadoes and Hail in North Dakota, August 6, 2013

August 6, 2013 · NWS FGF · 21 events in 3 counties and zones

A cold front sagged southward into southeast North Dakota and west central Minnesota during the afternoon of the 6th. Meanwhile, a nice upper level disturbance moved from west to east over the front, providing a means for rapid thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front sagged southward into southeast North Dakota and west central Minnesota during the afternoon of the 6th. Meanwhile, a nice upper level disturbance moved from west to east over the front, providing a means for rapid thunderstorm development. Storms fired along Interstate 94 near Valley City and tracked southeast toward the Wahpeton/Breckenridge area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 6, 11:49 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 6, 11:49 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1249 PM CDT TUE AUG 6 2013

.UPDATE...
ISSUED AT 1249 PM CDT TUE AUG 6 2013

PCPN COVERAGE NOT THAT IMPRESSIVE AT THIS POINT WITH MOST OF THE
ECHOES STILL ALONG AND NORTH OF HIGHWAY 2. THERE IS ANOTHER AREA
OF PCPN STILL BACK AROUND THE KMOT TO RUGBY AREA WHICH APPEARS TO
BE ASSOCIATED WITH SHORT WAVE ENERGY MOVING SE AROUND THE PARENT
UPPER LOW OVER NORTHEAST MANITOBA. THIS AREA WILL CONTINUE TO
PROGRESS TO THE SE THRU THE REST OF THE AFTERNOON. THE MAIN SFC
LOW AND COLD FRONT ARE SOMEWHERE OVER THE CENTRAL OR SOUTHERN RED
RIVER VALLEY AND CONTINUE TO MOVE SOUTH. THERE IS A STRONG NORTH
TO SOUTH TEMP GRADIENT AS WELL WITH UPPER 50S IN THE NORTH AND
UPPER 70S IN THE SOUTH. THIS HAS RESULTED IN SOME CAPE ACROSS THE
SOUTHWEST FA WHERE BULK SHEAR VALUES ARE ALSO A LITTLE HIGHER. AS
A RESULT SPC DAY1 OUTLOOK CONTINUES TO SHOW OUR SOUTHERN FA IN A
SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON. NOT SURE ALL THESE
INGREDIENTS WILL COME TOGETHER IN OUR FA TO PRODUCE SEVERE WEATHER
BUT WILL CONTINUE TO MONITOR.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 406 AM CDT TUE AUG 6 2013

COMPLEX SYNOPTIC/MESOSCALE SET-UP MAKES FOR A CHALLENGING PRECIPITATION
FORECAST TODAY. OPERATIONAL GLOBAL MODELS ARE NOT HANDLING CURRENT
CONVECTIVE ACTIVITY WELL...SO WILL RELY ON RAP/HRRR OVER THE NEXT
6-12 HOURS AS THEY BEST REFLECT LATEST RADAR TRENDS.

08 UTC REGIONAL RADAR LOOP SHOWS TWO AREAS OF PRECIPITATION. THE
FIRST IS A BROKEN CLUSTER OF SHOWERS WITH ISOLATED THUNDER FROM HARVEY
TO JAMESTOWN...MOVING SOUTHEAST AROUND 25 KTS. THIS ACTIVITY IS
ASSOCIATED WITH MID-LEVEL WARM AIR ADVECTION AHEAD OF AN APPROACHING
SHORT-WAVE. THE SECOND AREA OF PRECIPITATION IS A LINE OF SHOWERS
NEAR THE INTERNATIONAL BORDER...ALSO MOVING EAST-SOUTHEAST AROUND
25 KTS. THESE SHOWERS ARE A RESULT OF A WEAK SOUTHWARD MOVING COLD
FRONT ACROSS SOUTHERN CANADA. AS THE DAY PROGRESSES...THE SHORT-
WAVE ALOFT WILL PHASE TOGETHER WITH THE SURFACE COLD FRONT...
INCREASING THE CHANCE FOR MORE WIDESPREAD CONVECTIVE ACTIVITY.

AS A RESULT...EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH
THE DAY. INITIALLY...STORM COVERAGE WILL BE SCATTERED AND CONFINED
TO AREAS OF STRONG MID-LEVEL WARM AIR ADVECTION AND CONVERGENCE
ALONG THE PATH OF THE 850 HPA LOW. HOWEVER...STORM COVERAGE SHOULD
INCREASE THIS AFTERNOON ALONG AND AHEAD OF THE SOUTHWARD ADVANCING
COLD FRONT AS MLCAPE INCREASES TO 1500 J/KG AND A 60 TO 70 KT 500
HPA JET STREAK MOVES ACROSS THE SOUTHERN FORECAST AREA. A LINE OF
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AFTER 18 UTC ALONG AND
SOUTHEAST OF A LINE FROM BAUDETTE TO FARGO. SOME OF THESE STORMS
MAY BE STRONG AND POSSIBLY EVEN SEVERE. THE SPC DAY ONE CONVECTIVE
OUTLOOK CLIPS THE EXTREME SOUTHEAST CORNER OF THE FORECAST
AREA...ALTHOUGH THE MAJORITY OF SEVERE WEATHER SHOULD BE TO THE
SOUTH ACROSS SD/SOUTHERN MN/IA WHERE INSTABILITY IS MAXIMIZED.

WITH COLD FRONTAL PASSAGE...HIGH TEMPERATURES TODAY WILL RANGE
FROM THE MID 60S ALONG THE CANADIAN BORDER TO THE MID 70S ACROSS
THE SOUTHERN BASIN. LIGHT WINDS WILL INCREASE AND SHIFT TO THE
NORTH-NORTHWEST BEHIND THE FRONT. A CLEARING SKY OVERNIGHT...
COMBINED WITH DECREASING WIND AND A COLDER AIR MASS WILL RESULT IN
OVERNIGHT LOWS IN THE 40S.

WEDNESDAY WILL BE COOL AND DRY AS SURFACE HIGH PRESSURE BUILDS
ACROSS THE NORTHERN PLAINS. TEMPERATURES WILL BE SIMILAR TO
TODAY...BUT EXPECT MORE SUNSHINE AND LIGHT NORTHWEST WIND.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 406 AM CDT TUE AUG 6 2013

WEDNESDAY NIGHT THROUGH THURSDAY...HIGH CHANCE POPS WILL INCREASE
FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA AS ANOTHER
COLD FRONT FROM THE CANADIAN CLOSED LOW DROPS ACROSS THE REGION.
TEMPERATURES WILL REMAIN WELL BELOW MID-AUGUST NORMALS.

FRIDAY-MONDAY...00Z MODELS SHOW SLIGHT DIFFERENCES BUT KEEP THE
SAME GENERAL PATTERN FOR MUCH OF THE PERIOD. SURFACE RIDGING
SHOULD AFFECT THE REGION WITH MOSTLY DRY WEATHER RESULTING.
TEMPERATURES WILL GRADUALLY WARM EACH DAY...POSSIBLY BACK TO NEAR
NORMAL BY THE BEGINNING OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1249 PM CDT TUE AUG 6 2013

COLD FRONT MOVING THROUGH CENTRAL VALLEY FEATURING ATTENDED BY LIGHT
AND VARIABLE WINDS AT MOST SITES WITHIN THE BROAD SURFACE TROUGH.
STILL LOOKING FOR INCREASING AND GUSTY NORTHERLY WINDS TO DEVELOP IN
WAKE OF FRONT BY MID TO LATE AFTERNOON. MAINLY VFR CIGS/VSBY
THROUGH WEDNESDAY...FAVORED TEMPO GROUPS FOR FAIRLY BRIEF MVFR
PERIODS MOSTLY WITH -SHRA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GODON
SHORT TERM...ROGERS
LONG TERM...ROGERS/TG
AVIATION...WJB
Hazardous weather outlook, Aug 6, 4:20 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
520 AM CDT TUE AUG 6 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
520 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS TODAY AS A COLD FRONT
MOVES ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA. SOME STORMS THIS AFTERNOON MAY BE STRONG TO SEVERE
MAINLY ALONG AND SOUTHEAST OF A LINE FROM BAUDETTE TO FARGO. LARGE
HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS WITH ANY
THUNDERSTORMS THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE
WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER COLD FRONT MOVES ACROSS
THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

In the hours before

Special weather statement, Aug 6, 2:19 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
319 PM CDT TUE AUG 6 2013

NDZ038-039-049-062115-
BARNES ND-CASS ND-RANSOM ND-
319 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHERN BARNES COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 415 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES SOUTHWEST OF VALLEY CITY...MOVING TO THE
SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HASTINGS AROUND 325 PM CDT.
KATHRYN AROUND 335 PM CDT.
LITTLE YELLOWSTONE STATE AROUND 340 PM CDT.
NOME...FORT RANSOM AND FINGAL AROUND 345 PM CDT.

THE STORM MAY INTENSIFY....ALSO A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4650 9804 4663 9805 4662 9839 4664 9844
      4681 9836 4677 9758 4640 9775
TIME...MOT...LOC 2019Z 294DEG 34KT 4669 9820

SPEICHER
Special weather statement, Aug 6, 2:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
322 PM CDT TUE AUG 6 2013

NDZ038-039-049-062115-
BARNES ND-CASS ND-RANSOM ND-
322 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHERN BARNES COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 415 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 19 MILES SOUTHWEST OF VALLEY CITY...MOVING TO THE
SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
HASTINGS AROUND 325 PM CDT.
KATHRYN AROUND 335 PM CDT.
LITTLE YELLOWSTONE STATE AROUND 340 PM CDT.
NOME...FORT RANSOM AND FINGAL AROUND 345 PM CDT.

THE STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4650 9804 4663 9805 4662 9839 4664 9844
      4681 9836 4677 9758 4640 9775
TIME...MOT...LOC 2019Z 294DEG 34KT 4669 9820

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 116 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 funnel cloud, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Barnes

When
August 6, 2:30 PM CST
Where
Barnes County, 1.46 mi NNW of Litchville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
46.670, -98.190

Quarter to half dollar sized hail fell near Litchville.

Hail, Ransom

When
August 6, 2:55 PM CST
Where
Ransom County, 1.46 mi NNW of Ft Ransom
Measured
1 in hail
Reported by
Public
Coordinates
46.540, -97.930

Hail, Richland

When
August 6, 2:57 PM CST
Where
Richland County, 15.75 mi WNW of Walcott
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
46.610, -97.250

Large hail cracked the windshield on a vehicle.

Hail, Richland

When
August 6, 3:05 PM CST to 3:10 PM CST
Where
Richland County, 7.75 mi W of Colfax Kuruc Arpt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
46.400, -97.110

Nickel to ping pong ball sized hail fell.

Funnel Cloud, Richland

When
August 6, 3:10 PM CST
Where
Richland County, 7.55 mi NW of Colfax Kuruc Arpt
Reported by
Storm Chaser
Coordinates
46.470, -97.040

Hail, Ransom

When
August 6, 3:10 PM CST
Where
Ransom County, 2.03 mi WNW of Lisbon Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
46.460, -97.760

A few pea to penny sized hail fell.

Hail, Richland

When
August 6, 3:10 PM CST
Where
Richland County, 1.18 mi SW of Walcott
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.540, -96.950

Hail, Richland

When
August 6, 3:12 PM CST
Where
Richland County, 4.7 mi SW of Walcott
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
46.510, -97.010

A large wind driven hail swath developed across southern Colfax-West Township and northern Nansen Township. In several sections of farmland crops were shattered down to stems and stumps.

Tornado, Richland

When
August 6, 3:13 PM CST to 3:14 PM CST
Where
Richland County, 6.99 mi SW of Walcott to 6.85 mi SW of Walcott
Rating
EF0
Path length
0.5 mi
Path width
100 yd
Reported by
Fire Department/Rescue
Coordinates
46.470, -97.020

A brief tornado touchdown occurred near a farmstead and broke numerous large tree branches and limbs which then damaged an occupied tractor cab and nearby farm outbuildings. This tornado appeared to become quickly engulfed in driving rain and hail. Peak winds were estimated at 80 mph.

Tornado, Richland

When
August 6, 3:26 PM CST to 3:31 PM CST
Where
Richland County, 2.03 mi WSW of Galchutt to 3 mi S of Galchutt
Rating
EF1
Path length
3 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
46.370, -96.840

A partially rain and hail wrapped tornado tracked intermittently for about three miles. The tornado snapped several trees in a series of shelterbelts and threw large tree limbs well into the fields. Peak winds were estimated at 90 mph. The tornado likely crossed Interstate 29 near mile point 29 during this period.

Hail, Richland

When
August 6, 3:27 PM CST
Where
Richland County, 1.59 mi WNW of Galchutt
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
46.390, -96.830

Hail covered Interstate 29 near exit 31.

Hail, Ransom

When
August 6, 3:30 PM CST to 3:32 PM CST
Where
Ransom County, 9.16 mi W of Mc Leod
Measured
1.25 in hail
Reported by
Public
Coordinates
46.380, -97.490

Several minutes of dime to quarter sized hail fell along with very strong winds.

Hail, Richland

When
August 6, 3:35 PM CST
Where
Richland County, 0.48 mi W of Dwight
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
46.300, -96.740

A swath of large hail and damaging winds to 70 mph produced widespread tree and crop damage across central Dwight-West Township. In the town of Dwight, a few large trees were snapped at the base while large tree branches were broken off throughout the town.

Funnel Cloud, Richland

When
August 6, 3:40 PM CST
Where
Richland County, 2.03 mi ESE of Dwight
Reported by
Fire Department/Rescue
Coordinates
46.290, -96.690

A persistent wall cloud with a brief funnel was viewed from northwest Wahpeton.

Hail, Ransom

When
August 6, 3:40 PM CST
Where
Ransom County, 5.53 mi S of Mc Leod
Measured
1 in hail
Reported by
Public
Coordinates
46.320, -97.300

Hail, Richland

When
August 6, 3:40 PM CST to 3:45 PM CST
Where
Richland County, 2.95 mi ENE of Dwight
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.310, -96.670

Hail up to hen egg size fell.

Thunderstorm Wind, Richland

When
August 6, 3:45 PM CST to 3:47 PM CST
Where
Richland County, 1.46 mi NNW of Wahpeton
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.290, -96.610

Wind driven hail produced widespread tree damage across northern and eastern neighborhoods in Wahpeton. Numerous large trees or tree limbs were snapped off near ground level while neighborhoods were littered with smaller branches, leaf debris, and hail. Peak winds were estimated at 75 mph with the strong winds lasting for several minutes.

Hail, Richland

When
August 6, 3:50 PM CST
Where
Richland County, 4.06 mi WNW of Wyndmere
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.290, -97.210

A few large hailstones fell along with very strong winds and driving rain.

Hail, Richland

When
August 6, 4:50 PM CST to 4:54 PM CST
Where
Richland County, 0.48 mi E of Hankinson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.070, -96.890

Half dollar sized hail fell.

Hail, Richland

When
August 6, 5:00 PM CST
Where
Richland County, 5.68 mi WSW of La Mars
Measured
1 in hail
Reported by
Public
Coordinates
45.940, -96.810

Thunderstorm Wind, Richland

When
August 6, 5:05 PM CST
Where
Richland County, 2.07 mi N of Blackmer
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.000, -96.600

Several three to five inch diameter tree branches were broken down in farm shelterbelts after a short burst of strong winds and very heavy rain. Some pea sized hail also fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459347, 459348, 459350, 459351, 459352, 459354, 459355, 459357, 459377, 459379, 459358, 459360, 459362, 459364, 459365, 459380, 459383, 459384, 459385, 459386, 459387.